Tamoxifen Does Not Cause Depression
WebMD News Archive
Nov. 6, 2001 -- There's been concern in recent years that the powerful breast cancer drug tamoxifen may cause or worsen depression. So much so, that it's even listed as a possible side effect in the Physician's Desk Reference. But compelling new evidence from one of the largest studies to date may put the worrisome notion to rest once and for all.
Tamoxifen is used to stave off breast cancer in women considered to be at particularly high risk of developing the disease, to prevent the disease from returning in certain women who've already had and been treated for breast cancer, and also as an add-on therapy along with chemotherapy and/or radiation.
Because estrogen replacement therapy is known to have an uplifting effect on mood, it stood to reason that suppressing estrogen -- as tamoxifen does -- would have the opposite result. Fortunately, this doesn't appear to be the case.
According to Richard Day, PhD, and colleagues at the National Surgical Adjuvant Breast and Bowel Project in Pittsburgh, women and their doctors "need not be overly concerned that treatment with tamoxifen will increase the risk for or exacerbate existing depression." Their findings appear in the Nov. 7 issue of the Journal of the National Cancer Institute.
Day's team looked at more than 11,000 women taking tamoxifen or placebo during the five-year study. At the beginning of the study, each woman was ranked as being at low, medium, or high risk of developing depression, based on their personal and family medical history. Every six months for the next three years, the women completed a standard depression questionnaire, in which any score above 16 indicates depression.
When the researchers analyzed the scores, they found that the likelihood of becoming depressed was the same for women taking tamoxifen as for those taking the placebo.
There's no doubt that facing or fighting a life-threatening illness can be difficult -- and depression is understandable and not uncommon. That's why Day's team recommends that women and their doctors continue to be on the lookout for symptoms of depression in women taking tamoxifen. Nonetheless, these latest findings should be reassuring that this treatment will not cause or aggravate depression.